Wyoming, 2019

High Wind in Wyoming, January 27, 2019

January 27, 2019 · NWS BYZ · 1 event in 1 county or zone

A very strong jet stream combined with tight surface pressure gradients resulted in high wind gusts across portions of Sheridan County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very strong jet stream combined with tight surface pressure gradients resulted in high wind gusts across portions of Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 27, 10:19 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 27, 10:19 AM MST, 3 hours 44 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1019 AM MST Sun Jan 27 2019

.UPDATE...

Updated the forecast to expand the High Wind Warning westward to
Musselshell-Yellowstone-Big Horn-Sheridan Counties and the Red
Lodge area given the strong winds aloft, expected low-level lapse
rates and subsidence behind a cold front. The strong winds are
expected this afternoon through this evening. Subsidence
decreases west of this area so did not bring the warning farther
westward...but will monitor. Otherwise, the cold front will move
southward this afternoon and bring a band of rain changing to
snow...but amounts should be light due to a short duration of
precipitation expected. Still concerned about blowing snow in
Sheridan due to a bit more snowfall expected there combined with
the strong winds...so have continued the Winter Weather Advisory
for Sheridan County. RMS

&&

.SHORT TERM...valid for Tdy and Mon...

Winds are finally picking up at Livingston and near Nye early this
morning as the pressure gradient turns to support a better gap
flow. Winds will also pick up at Harlowton and Big Timber later
this morning as 700mb winds increase. As such, our wind highlights
for the western foothills will continue. As the strong front we
have been advertising moves into the area later today the strong
southwest winds will decrease.

Speaking of that strong cold front...pressure change proggs show
this feature will into the area early to mid-afternoon. Cold
advection will be limited at first, but temperatures will start
to noticeably cool by late afternoon. The front will bring a band
of scattered rain and snow showers across the CWA. Overall precipitation
amounts should be light due to the speed of the system and dry
air in the lower levels of the atmosphere. However, strong upper
dynamics will accompany the frontal passage and could lead to
some areas of intense wind and rain/snow for a short time. Higher
snowfall amounts are expected in the foothills (Red Lodge and
Sheridan), around 1 to 3 inches, and in the Bighorn Mountains (4
to 8 inches), where it appears the front should slow down a bit
allowing frontogenetical forcing to persist for awhile. We have
swapped out the winter storm watch over the Big Horns and Sheridan
area for a Winter Weather Advisory from 4 pm this afternoon to 8
am Monday. We expect persistent strong winds along and behind the
front to create reduced visibility in blowing snow. In
addition...snow may be wet at first before temperatures fall in
the evening and freeze surfaces creating slick roads. The
Aberdeen Hill to Sheridan to Buffalo corridor on I-90 could
become rather hazardous.

The front will also bring a period of strong winds to much of the
area as strong subsidence caused by cold air advection helps to
bring strong winds aloft down to the surface. While we cannot rule
out a period of strong winds from Roundup to Billings this
afternoon, Bufkit soundings are not supporting that idea. The
strongest subsidence and thus strongest surface winds look to
occur mainly east of Billings, from Treasure and Rosebud Counties
eastward to the Dakotas where pressure rises and 850 mb winds are
strongest and persist much of the evening. So upgraded the high
wind watch for the east to a High Wind Warning.

Please note there is a chance of some light accumulations in the
east, especially across Fallon and Carter counties. Thus, there
is a slight chance of winds and snow timing just so, to produce
near blizzard conditions on the Dakota border areas. However, it
has rained in this area overnight and temperatures have remained
above freezing. This should diminish the threat of recent snowfall
being picked up by the winds, which is why we will stick with the
high winds as the primary threat for now.

Quieter weather should move in on Monday, although a baroclinic
zone may linger in the east producing some light snow.

High temperatures should reach the 40s today ahead of the cold
front. Temperatures will then drop to the teens by Monday morning
and only rebound to the 20s Monday afternoon. BT

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

NW flow aloft will continue into the first part of the long term,
with a ridge forming around Thursday. Although this NW flow is
unstable, little to no precipitation is expected to occur during
this period. The main impact will be low temperatures that will
persist from Sundays cold front. On top of this, an arctic surge
over the Midwest will bring colder temperatures to eastern
Montana, bringing temperatures as far down as -17 degrees in
areas around Baker by Wednesday morning. The forming of the
pacific ridge on Thursday will bring temperatures back into the
upper 30's going into the weekend. As a high pressure system sets
up over southeast Idaho, southwesterly gap winds will increase in
the Livingston-Big Timber-Nye areas from Thursday through
Saturday morning. Temperatures will continue to remain warm and
dry during this period.

Much uncertainty exists in the forecast after Friday. As of the
latest model runs, the ridge looks to break down Saturday
morning with a clipper taking its place, bringing a period of
low- to- mid level lift, moisture, and hence, precipitation to the
forecast area. Two rounds of showers look to occur, one Saturday
morning (potentially in the form of rain/mixed precipitation),
and the other (snow) shower starting Sunday morning and persisting
through Monday.

Vertz
&&

.AVIATION...

Snow will begin moving in KBHK/KMLS area around 18Z, KBIL and KLVM
by 21Z, and KSHR by 00Z, as a cold front moves through. Brief
MVFR to IFR conditions are possible as the snow moves through.
Winds will also increase along and behind the front with gusts up
55 knots possible out of the north to northwest. Winds could
produce some blowing snow. Winds will decrease overnight. Reimer
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 046 019/028 008/022 006/030 020/035 025/042 029/041
    5/R 20/N    00/B    01/B    22/J    11/B    12/W
LVM 046 015/028 010/032 014/037 023/040 026/045 031/043
    3/R 50/N    00/U    01/N    21/N    11/N    22/W
HDN 046 017/028 007/021 000/027 014/035 018/042 024/040
    6/R 32/S    01/B    01/B    22/J    11/B    12/W
MLS 045 018/025 007/010 907/017 010/032 016/038 021/037
    5/R 32/S    22/J    01/B    12/J    11/B    22/W
4BQ 046 017/024 011/015 904/022 014/035 018/040 023/040
    5/R 43/S    12/J    11/B    11/E    11/B    12/J
BHK 043 013/020 903/003 917/011 002/028 012/034 019/035
    7/R 62/S    20/B    11/B    21/E    11/B    22/J
SHR 049 014/024 009/023 001/031 015/039 018/044 024/043
    6/R 83/S    01/B    01/B    11/B    10/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 5 PM MST this afternoon FOR
      ZONES 28-41.
     High Wind Warning in effect until 9 PM MST this evening FOR
      ZONES 29-35-38-56-57.
     High Wind Warning in effect from 2 PM this afternoon to 5 AM
      MST Monday FOR ZONES 30>33-36-37-58.
     High Wind Warning in effect until 5 AM MST Monday FOR ZONE
      63.
     Wind Advisory in effect until 5 PM MST this afternoon FOR
      ZONES 65-66.
WY...High Wind Warning in effect until 9 PM MST this evening FOR
      ZONES 98-99.
     Winter Weather Advisory in effect from 4 PM this afternoon to
      8 AM MST Monday FOR ZONES 98-99.

&&

weather.gov/billings

In the hours before

Local storm report, Jan 27, 9:43 AM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
943 AM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
01/27/2019  M60.00 MPH       PARK               MT   ASOS

0712 AM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
01/27/2019  M53.00 MPH       PARK               MT   MESONET

&&

TRC
Local storm report, Jan 27, 11:43 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1143 AM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
01/27/2019  M58.00 MPH       PARK               MT   MESONET

1018 AM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
01/27/2019  M64.00 MPH       BIG HORN           MT   MESONET

1033 AM     NON-TSTM WND GST 3 NW BILLINGS           45.81N 108.55W
01/27/2019  M54.00 MPH       YELLOWSTONE        MT   ASOS

1045 AM     NON-TSTM WND GST 9 NW RANCHESTER         45.00N 107.30W
01/27/2019  M52.00 MPH       SHERIDAN           WY   DEPT OF HIGHWAYS

1115 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
01/27/2019  M59.00 MPH       SWEET GRASS        MT   AWOS

&&

TRC
Local storm report, Jan 27, 11:46 AM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1146 AM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             17 SE BURGESS JUNCTION  44.57N 107.30W
01/27/2019  M2.0 INCH        SHERIDAN           WY   MESONET

&&

TRC
Special weather statement, Jan 27, 12:36 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Billings MT
1236 PM MST SUN JAN 27 2019

MTZ028-034-041-042-063-272015-
Golden Valley-Southern Wheatland-Judith Gap-Northern
Stillwater-Northern Sweet Grass-
1236 PM MST SUN JAN 27 2019

...SNOW SHOWERS AND BLOWING SNOW WILL AFFECT NORTHEASTERN
STILLWATER... WHEATLAND...GOLDEN VALLEY AND NORTHERN SWEET GRASS
COUNTIES...

At 1233 PM MST, snow showers were located over Wheatland and Golden
Valley Counties, moving southeast at 55 mph.

Wind gusts up to 60 mph are possible with these snow showers.

Locations impacted include...
Columbus, Big Timber, Harlowton, Ryegate, Deadmans Basin Reservoir,
Lavina, Judith Gap, Franklin, Reed Point, Halfbreed Lake Wildlife,
Shawmut, Twodot, Hailstone Wildlife Refuge, Molt, Melville, Park
City, Greycliff and Rapelje.

Visibilities will drop quickly to less than a mile in these snow
showers.

Conditions can deteriorate rapidly in winter weather situations.
Slow down and allow extra time when traveling.

LAT...LON 4669 10983 4670 10901 4658 10899 4657 10890
      4613 10893 4569 10890 4561 10887 4562 10898
      4559 10906 4563 10952 4569 10955 4565 10966
      4569 10969 4568 10972 4574 10986 4577 10989
      4576 10998 4580 10999 4576 11010 4674 11012
TIME...MOT...LOC 1933Z 327DEG 48KT 4602 10925

Setzenfand
Local storm report, Jan 27, 12:51 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1251 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
01/27/2019  M67.00 MPH       PARK               MT   MESONET

1115 AM     NON-TSTM WND GST JUDITH GAP              46.69N 109.75W
01/27/2019  M58.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

1201 PM     NON-TSTM WND GST 8 ENE LAME DEER         45.65N 106.50W
01/27/2019  M51.00 MPH       ROSEBUD            MT   MESONET

1206 PM     NON-TSTM WND GST 6 E COLUMBUS            45.62N 109.10W
01/27/2019  M51.00 MPH       STILLWATER         MT   MESONET

&&

TRC
Local storm report, Jan 27, 1:18 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
118 PM MST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     NON-TSTM WND GST 3 W FISHTAIL            45.46N 109.57W
01/27/2019  M58.00 MPH       STILLWATER         MT   MESONET

1230 PM     NON-TSTM WND GST 8 SSE WYOLA             45.03N 107.32W
01/27/2019  M64.00 MPH       BIG HORN           MT   DEPT OF HIGHWAYS

1239 PM     NON-TSTM WND GST 7 WSW ROUNDUP           46.43N 108.67W
01/27/2019  M56.00 MPH       MUSSELSHELL        MT   MESONET

1241 PM     NON-TSTM WND GST 6 E COLUMBUS            45.62N 109.10W
01/27/2019  M51.00 MPH       STILLWATER         MT   MESONET

1250 PM     NON-TSTM WND GST 3 NW BILLINGS           45.81N 108.55W
01/27/2019  M61.00 MPH       YELLOWSTONE        MT   ASOS

1259 PM     NON-TSTM WND GST 20 NNW POMPEYS PILLAR   46.26N 108.10W
01/27/2019  M57.00 MPH       YELLOWSTONE        MT   MESONET

&&

TRC

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
January 27, 2:03 PM MST
Where
Sheridan Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A 58 mph wind gust was recorded at the Sheridan Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800252.